Texas, 2016

Lightning Strike in Texas, August 11, 2016

August 11, 2016 · NWS HGX · 1 event in 1 county or zone

Clusters of thunderstorms passed across the region that produced frequent lightning. Lightning strikes were reported to have caused a couple of home fires in both Richmond and west Houston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Clusters of thunderstorms passed across the region that produced frequent lightning. Lightning strikes were reported to have caused a couple of home fires in both Richmond and west Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 11, 5:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 5:20 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
620 PM CDT Thu Aug 11 2016

.AVIATION...
VFR expected with the exception of possibly a 1 to 3 hour period
of MVFR ceilings between 11Z and 14Z at sites away from the big
metro airports. The models were showing less of a chance of
showers and thunderstorms on Friday. However, do not see much
difference from what was occurring this afternoon except for
slightly higher moisture levels. Isolated activity should at least
develop along the seabreeze.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      79 101  79  97  76 /  10  10  10  30  50
Houston (IAH)              81  99  79  95  78 /  10  10  20  50  50
Galveston (GLS)            84  91  83  90  81 /  10  10  20  40  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES: Austin...Brazos...Burleson...Chambers...Colorado...
     Grimes...Houston...Liberty...Madison...Montgomery...Polk...
     San Jacinto...Trinity...Walker...Waller...Washington.

     Excessive Heat Warning until 7 PM CDT this evening FOR THE
     FOLLOWING ZONES: Brazoria...Fort Bend...Galveston...
     Harris...Jackson...Matagorda...Wharton.

GM...NONE.
&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Aug 11, 3:53 AM CST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
453 AM CDT THU AUG 11 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-121000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
453 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND THIS EVENING

A HEAT ADVISORY IS IN EFFECT FROM NOON TO 7 PM WHERE MAXIMUM HEAT
INDICES WILL REACH THE 105 TO 110 DEGREE RANGE.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON OVER MORE EASTERN COUNTIES OR THOSE COUNTIES
SURROUNDING THE GALVESTON BAY AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON MAXIMUM HEAT INDICES BETWEEN 105 AND 110 DEGREES THROUGH
SATURDAY. HIGHER CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS
WILL EXIST THROUGH THE PERIOD. HIGHEST STORM CHANCES WILL OCCUR
FROM LATE SATURDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
LOW SPOTTER AWARENESS.

The radar

The Houston radar (KHGX), 61 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Fort Bend

When
August 11, 6:30 PM CST
Where
Fort Bend County, 1.53 mi NE of Crabb
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
29.547, -95.704

Lightning struck a home that caused a fire that extensively damaged a residential home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660334.